West Virginia, 2014

Lightning Strikes in West Virginia, August 27, 2014

August 27, 2014 · NWS RLX · 2 events in 2 counties and zones

Ahead of a weak cold front, thunderstorms moved south during the evening hours on the 27th, then slowly weakening in the southern coal field early on the 28th. 5 inches of rain in an hour fell in parts of Jackson, Cabell, Putnam, Lincoln, Kanawha, Boone, Logan, and Mingo Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Ahead of a weak cold front, thunderstorms moved south during the evening hours on the 27th, then slowly weakening in the southern coal field early on the 28th. Local downpours with 1 to 1.5 inches of rain in an hour fell in parts of Jackson, Cabell, Putnam, Lincoln, Kanawha, Boone, Logan, and Mingo Counties. The usual street and poor drainage flooding occurred.

Lightning strikes from these storms did cause some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 27, 9:32 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 27, 9:32 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1032 PM EDT WED AUG 27 2014

.SYNOPSIS...
WEAK COLD FRONT CROSSES THIS AFTERNOON INTO TONIGHT. WEAK HIGH
PRESSURE DOMINATES THURSDAY AND FRIDAY. HOT AND MORE HUMID SATURDAY.
DEEPER MOISTURE SUNDAY ASSOCIATED WITH DISTURBANCE ALOFT.

&&

.NEAR TERM /THROUGH THURSDAY/...
1030 PM UPDATE...

FRONT APPEARS TO BE READY TO CROSS THE OH RIVER AS OF 230Z...WITH
SCT SHRA/TSRA JUST AHEAD OF THE BOUNDARY. THESE ARE HOLDING
TOGETHER A BIT LONGER THAN ANTICIPATED...ESPECIALLY ACROSS THE W
LOWLANDS. AS SUCH...THINK THESE WILL PROBABLY MAKE IT INTO HTS-CRW
METRO AREAS NEXT FEW HRS.

PREVIOUS DISCUSSION BELOW...
MUCH OF THE SHRA/TSRA FOCUSED ACROSS THE N LOWLANDS AND EXPECT
THIS TO CONTINUE NEXT FEW HRS...SLIDING INTO N MTNS.
ELSEWHERE...HAVE JUST ISOLATED SHRA/TSRA THIS EVE. KEEP SCHC POPS
IN THRU MORNING WITH THE FRONT AS IT SAGS SE. EXPECT AREAS OF
DENSE FOG WHERE IT HAS RAINED. ALSO THINK SOME LOW STRATUS WILL
FORM LATE ACROSS C AND S ZONES. THIS WILL SCT OUT BY MID MORNING.
KEPT AREA POP FREE TOMORROW PER LATEST HI RES MODELS AS THE FRONT
CONTINUES SAGGING S INTO TN VALLEY/NC.

PREVIOUS DISCUSSION BELOW...
WEAK COLD FRONT AT 16Z ENTERING SOUTHEAST OHIO ZONES...WITH
CONVECTION FIRING ALONG THE FRONT IN THE AFTERNOON HEATING.
FRONTAL BOUNDARY WILL SLOWLY SINK SOUTH ACROSS THE AREA THIS
EVENING AND TONIGHT...ENDING UP ACROSS THE SOUTHERN ZONES BY 12Z
THURSDAY. STILL EXPECTING BULK OF CONVECTION THIS AFTERNOON AND
EVENING ACROSS THE NORTHERN HALF OF THE CWA...WITH A GENERAL WANE
IN THE BULK OF ACTIVITY WITH LOSS OF HEATING...ALTHOUGH DID
CONTINUE TO MAINTAIN A SLIGHT CHANCE OVERNIGHT AS THE FRONTAL
BOUNDARY CONTINUES TO SAG SOUTH.

MODELS ARE CONTINUING TO INDICATE AN ENVIRONMENT CONDUCIVE TO FOG
DEVELOPMENT ACROSS THE NORTH...I.E. SOUTHEAST OHIO AND ADJACENT WV
COUNTIES...WITH STRATUS ACROSS MUCH OF WV/SOUTHWEST VA...ZONES.
CONTINUED TO MAINTAIN A FORECAST REFLECTIVE OF THIS OVERNIGHT.
AREAS THAT GET RAIN TODAY...PARTICULARLY ACROSS THE NORTH...WILL
LIKELY BE SOCKED IN IN FOG TONIGHT.

MADE LITTLE CHANGES TO TEMPERATURES DURING THE PERIOD.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
ONGOING FORECAST IS PRETTY MUCH ON TRACK WITH ONLY A FEW RELATIVELY
MINOR ADJUSTMENTS PER LATEST MODEL RUNS. THURSDAY NIGHT SHOULD
REMAIN DRY FOR MOST LOCATIONS...BUT CONTINUED A SLIGHT CHANCE OF
PRECIP ACROSS THE VIRGINIA COUNTIES WITH THE STATIONARY DIFFUSE
FRONT REMAINS JUST SOUTH. BY FRIDAY...UPPER RIDGING PASSES OVERHEAD
WITH AN UPPER TROUGH PUSHING INTO THE CENTRAL/NORTHERN PLAINS. ITS
ASSOC SFC LOW WILL BE MOVING NE-WARD INTO THE WESTERN GREAT LAKES
WHICH WILL BEGIN TO LIFT THE PREVIOUSLY-STALLED BOUNDARY NORTHWARD
AS A WARM FRONT MAINLY TO OUR WEST BY LATE FRIDAY. THIS APPEARS
APPRECIABLY LATER VERSUS PREV MODEL RUNS...WITH THE BULK OF THE
BETTER LLVL MOISTURE NOW REMAINING SOUTH OF THE FORECAST AREA FOR
MUCH OF THE DAY. WENT AHEAD AND REMOVED SLIGHT CHANCE POPS FOR MOST
FOR THE DAY FRIDAY...BUT POOLING LLVL MOISTURE ON SOUTHEAST BOUNDARY
LAYER FLOW WARRANTS THE CONTINUATION OF SLIGHT AND LOW CHANCE POPS
IN THE EAST/SOUTHEAST MOUNTAIN AREAS. NOT REALLY EXPECTING ANY
WIDESPREAD HAZARDS WITH THIS ACTIVITY. HOWEVER WITH PWATS UPWARDS OF
1.60IN AND A WARM CLOUD DEPTH OF NEAR 10KFT...ALONG WITH VERY SLOW
CONVECTIVE MOTION UNDERNEATH THE AFOREMENTIONED UPPER RIDGE...A FEW
STORMS MIGHT PRODUCE SOME GOOD RAIN AMOUNTS LATE FRI AFTERNOON
ESPECIALLY OVER THE SOUTHERN COALFIELDS AREA WHERE THE BETTER
INSTABILITY WILL RESIDE. OTHERWISE...A HOT DAY WITH TEMPS IN THE
UPPER 80S AND A FEW LOW 90S STILL APPEAR ON TRACK FOR THE LOWLANDS.

FRIDAY NIGHT AND SATURDAY THE WARM FRONT MAKES ITS MOVE NORTHWARD
ACROSS THE FORECAST AREA...WITH WIND SHIFTING FROM E/SE TO S BY 12
SAT...AND TO THE SW BY 18Z SAT. UPPER FLOW WILL ALSO TURN SW AS WELL
WITH UPPER RIDGE AXIS OFF TO THE EAST.  STILL EXPECT MOST LOCATIONS
TO BE DRY OVERNIGHT FRIDAY NIGHT...BUT DECIDED TO INSERT A SLIGHT CHANCE
OF PRECIP TRANSLATING SOUTHWEST TO NORTHEAST PRIMARILY BTWN 06Z-12Z
SAT BASED ON CONSENSUS OF MODELS' LLVL MOISTURE FIELDS AND AREA
MODEL POINT SOUNDINGS. BY SATURDAY AFTERNOON...PRECIP SHOULD ONCE
AGAIN BE MAINLY CONFINED TO THE EASTERN MOUNTAINS WITH A LATE-DAY
SHIFT IN BL WINDS BACK TO THE SOUTH AIDING CONVERGENCE...WITH SLIGHT
CHANCE POPS ACROSS THE FAR NORTHWEST ZONES. TEMPERATURES WILL BE
NEARLY-IDENTICAL TO FRIDAY/S...AND PERHAPS ANOTHER DEGREE OR TWO
WARMER...WITH NEAR 90F THE GENERAL RULE FOR SATURDAY IN THE LOWLANDS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
USED WPC THINKING WITH SOME TWEAKS. WEST TO SOUTHWEST FLOW WITH
SEVERAL MID-LEVEL DISTURBANCES WILL RESULT IN ON AND OFF CHANCES
OF SHOWERS AND STORMS. A COLD FRONT WILL APPROACH FROM THE
NORTHWEST LATE IN THE PERIOD...WITH THIS FEATURE POSSIBLY PUSHING
ACROSS THE AREA BY LATE WEDNESDAY.

BEST CHANCE OF GETTING WET STILL APPEARS TO BE ON SUNDAY...WHEN A
DECENT SHORTWAVE PASSES BY.

WPC TEMPS LOOKED GOOD AND WERE GENERALLY USED.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS THROUGH ABOUT 06Z...EXCEPT CKB/EKN WHERE
CONVECTION WILL AFFECT THOSE TERMINALS THRU 1Z. HAVE SOME TEMPO
IFR VSBY/MVFR CIGS IN CONVECTION FOR THOSE SITES. ELSEWHERE JUST
ISOLATED CHANCE OF A STORM AS THE SURFACE FRONT SAGS SE
OVERNIGHT...BUT KEPT MENTION OUT OF OTHER TAF SITES DUE TO LOW
CHANCE. EXPECT SOME DENSE FOG ACROSS N TAF SITES WHERE IT HAS
RAINED AND WILL CLEAR OUT OVERNIGHT. ELSEWHERE...SOME MVFR LOW
STRATUS LOOKS TO FORM ALONG AND JUST BEHIND FRONTAL BOUNDARY TO
AFFECT KHTS/KCRW/KBKW OVERNIGHT ALONG WITH SOME PERHAPS SOME MVFR
VSBY RESTRICTIONS. ANY LOW STRATUS SCT OUT BY MID MORNING ALONG
WITH FOG ACROSS THE N FOR A RETURN TO VFR CONDITIONS AREA WIDE.
JUST FEW TO SCT FLAT CU...MOST PREDOMINATE ACROSS S WV/SW VA.

WIND SHIFT WITH FRONT BUT ON THE LIGHT SIDE. HAVE N TO NE LIGHT
SURFACE FLOW BEHIND FRONT...LASTING THRU TOMORROW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND DENSITY OF FOG/LOW STRATUS MAY VARY
TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  THU 08/28/14
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EDT 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    M
EKN CONSISTENCY  H    H    H    H    L    L    L    L    L    L    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    H
CKB CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    H

AFTER 00Z FRIDAY...
LOCAL IFR IN VALLEY FOG EARLY FRIDAY MORNING. IFR POSSIBLE IN
SHOWERS/STORMS SUNDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/50/SL
NEAR TERM...SL/30
SHORT TERM...50
LONG TERM...JSH
AVIATION...30
Hazardous weather outlook, Aug 27, 2:46 AM EST, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
346 AM EDT WED AUG 27 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-280800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
346 AM EDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 27, 8:49 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
949 PM EDT WED AUG 27 2014

WVZ008-015-016-280230-
JACKSON WV-KANAWHA WV-ROANE WV-
949 PM EDT WED AUG 27 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN ROANE...SOUTHEASTERN
JACKSON AND NORTHERN KANAWHA COUNTIES IN WEST VIRGINIA UNTIL 1030 PM
EDT...

AT 945 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF RIPLEY...MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 116 AND 127 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 2
AND 17.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3843 8133 3836 8158 3869 8170 3874 8154

25
Special weather statement, Aug 27, 10:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1112 PM EDT WED AUG 27 2014

OHZ086-087-WVZ006>008-013>016-280400-
CABELL WV-GALLIA OH-JACKSON WV-KANAWHA WV-LAWRENCE OH-LINCOLN WV-
MASON WV-PUTNAM WV-ROANE WV-
1112 PM EDT WED AUG 27 2014

...SPECIAL WEATHER STATEMENT FOR LAWRENCE AND SOUTHERN GALLIA
COUNTIES IN SOUTHEAST OHIO...AND SOUTHERN ROANE...CABELL...SOUTHERN
JACKSON...KANAWHA...NORTHERN LINCOLN...SOUTHERN MASON AND PUTNAM
COUNTIES IN WEST VIRGINIA UNTIL MIDNIGHT EDT...

AT 1055 PM EDT...THUNDERSTORMS WITH LOCAL DOWNPOURS WERE
LOCATED ALONG A LINE FROM IRONTON TO TEAYS VALLEY TO
ELKVIEW...MOVING SOUTH AT 15 TO 20 MPH.  IN THE HEAVIEST RAINS...
AMOUNTS OF A HALF INCH TO THREE QUARTERS OF AN INCH HAVE FALLEN
IN 15 TO 30 MINUTES.

THESE DOWNPOURS WILL CAUSE WATER TO POND ON ROADS AND COLLECT IN
POOR DRAINAGE AREAS. ROADSIDE DITCHES WILL QUICKLY FILL AND FLOW
ACROSS ROADS IN SPOTS. SMALL STREAMS WILL RISE QUICKLY.

MOTORISTS WILL ENCOUNTER POOR ROAD VISIBILITY.  SLOW DOWN AND ALLOW
MORE SPACING BETWEEN VEHICLES. THIS WILL IMPACT THE FOLLOWING
INTERSTATES...I-64 BETWEEN MILE MARKERS 6 AND 57 IN WEST
VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND 127 IN WEST
VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 25...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 89 AND 95.

AFTER MIDNIGHT...THESE THUNDERSTORMS WILL LIKELY MOVE SOUTH OF THE
INTERSTATE 64 CORRIDOR BETWEEN HUNTINGTON AND CHARLESTON...THUS
INCREASING IN COVERAGE OVER LINCOLN AND SOUTHERN KANAWHA COUNTY.
MEANWHILE...A DECREASING TREND IS EXPECTED AFTER MIDNIGHT
OVER MASON...JACKSON...AND ROANE COUNTIES IN WEST VIRGINIA...PLUS
LAWRENCE AND GALLIA COUNTIES IN OHIO.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3876 8267 3882 8266 3873 8239 3868 8126
      3886 8123 3852 8128 3823 8147 3823 8216
      3830 8229 3831 8228 3833 8230 3832 8233
      3844 8261 3847 8260 3849 8265 3872 8271

22

The radar

The Charleston,WV radar (KRLX), 26 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Putnam

When
August 27, 10:15 PM EST
Where
Putnam County, 0.98 mi WSW of Mt Vernon
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.445, -81.967

Lightning struck an office building off of Teays Valley Road and ignited a fire. The fire was in the attic. The building sustained smoke and water damaged.

Lightning, Lincoln

When
August 27, 10:30 PM EST
Where
Lincoln County, 1.15 mi N of Hamlin Arpt
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.287, -82.079

The building housing the Lincoln County 911 Center took a lightning hit. Personnel think the lightning hit their radio tower then ran across the roof of the building. A dispatcher described the sound as marbles being dropped on the metal roof.

The phone system and some radio equipment were damaged. Calls to the center were transferred to Boone County for about 3 hours.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530957, 530954.